Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 17, 2022, 2:56 PM EDT for Albemarle County, Greene County, Rockingham County, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2022, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 17, 2022, 4:20 PM EDT
- In force
- 84 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Albemarle County, VA, Greene County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:29 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 17, 10:29 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1029 AM EDT Sun Jul 17 2022 .SYNOPSIS... As high pressure persists to the north today, a southerly flow will persist across the local region with heat, humidity, and diurnal showers and thunderstorms. As low pressure moves across the Ohio Valley on Monday, a cold front will move through the local region. High pressure will return thereafter. A stronger cold front will push through Thursday, with hot and humid conditions expected ahead of it. && .NEAR TERM /THROUGH TONIGHT/... A weak piece of energy moving along the Mason Dixon line has weakening showers with it. These showers should continue to weaken as they close in on the I-83 corridor out of Baltimore County and into York County, PA. As the morning wanes into this afternoon, additional heat and humidity and upper level disturbances from the west will set the stage for additional showers and thunderstorms to develop this afternoon into this evening. Mid-level lapse rates between 6 and 6.5 degC/km, MLCAPE 1000-1500 J/kg, SBCAPE and MUCAPE 1500-2000 J/kg, CIN near 0, 0-3km Bulk Shear around 15 kts, and PWATS approaching 2 inches are all indicators that we could be in for a stormy afternoon and early evening in our region. The NAM and the majority of our convective models indicate that a large area from Charlottesville to Washington D.C. could get stronger thunderstorms and would be between 4pm and 8pm this afternoon and evening. Other models, like the GFS and one or two convective models tend to think that activity approaching the metros would be more isolated and weaker, while central MD and eastern WV get bigger thunderstorms. Nonetheless, it is mid-July with rich humidity and warmth in place. A stationary front is nearby and we have upper level energy arriving from the west this afternoon. Therefore, some places could be getting strong to severe thunderstorms that could lead to damaging winds, hail and isolated instances of flooding. Convection could persist into the overnight hours with the more significant activity waning with loss of instability and limited shear. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Previous discussion.... Another day of showers and thunderstorms are likely Monday as the parent trough becomes cut-off at 700 mb and perhaps 500 mb. This will result in added dynamics to the convective potential Sunday night into Monday. While the greater dynamics remain displaced over PA/NY closer to the track of the 700-mb low, showers and thunderstorms are still likely locally. Steeper low- level lapse rates coupled with a couple thousand J/kg of SBCAPE and incoming height falls likely result in more widespread convection, which could be organized given the increase in deep- layer shear. Consensus from 00Z ensembles for PWs to be AOA 2" from the Blue Ridge east, with slightly lesser amounts (but still near the 99th percentile per the NAEFS) to the west. Localized amounts of 1-3" of QPF remain in latest model guidance, though the placement is highly uncertain at this time. Best chance for higher QPF appears north of I-70 towards the Mason Dixon over northeast MD. Some lingering showers/thunderstorms may persist Monday night before subsidence takes over into Tuesday as the wave continues progressing to the north and east. Westerly flow will downslope Tuesday leading to continued dry conditions aside from the far southern parts of the CWA where a shower/storm is possible. Temperatures will remain near seasonable norms, with upper 80s to near 90. The favored downslope locations could reach the low to mid 90s Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... An elevated mixed layer is expected to advect ewd from the central U.S. on Wed and act to suppress convection. A potent upper level trough moving through the eastern Great Lks will move across the region Thu driving a cold front through the area early Fri. Recent model trends have shown the low-level trof pushing farther east and coming potentially a little early in the diurnal cycle to produce a widespread thunderstorm event. Simulated satellite imagery from the GFS and ECMWF and ensemble precip fields show limited convection over the area Thu afternoon and focus much of the convection generally south of the fcst area into AKQ's CWA. Despite the favorable thermodynamics Thu, I'm not completely convinced that Thu will have great t-storm coverage and certainly nothing compared to what is expected tomorrow Monday. It seems like the greatest risk of convection may be east of I-95 and possibly as far west as Route 15. Low-mid level ridging will build over the region Fri into the weekend promoting hot and dry weather. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... About another hour of subVFR conditions at IAD, DCA and MRB before VFR take over for a few hours into the early afternoon. Expected showers and a few thunderstorms to develop across the western zones late this morning, only to be joined by developing stronger to severe thunderstorms this afternoon into early evening. Best timeframe for MRB will be 18z and 22z with a timeframe of 20z to 01z possible for IAD, DCA and CHO. The main threat will be damaging winds and heavy downpours. SubVFR conditions in convection. VFR conditions return tonight for the most part as convection becomes more isolated or wanes. Patchy fog could occur at terminals that receive a good deal of rain this afternoon but very little rainfall overnight. Winds will be generally light with gusts 10 to 15 knots, except for in thunderstorms. Showers/thunderstorms expected areawide for Monday afternoon/evening. A few could be strong to severe as well, especially for the terminals to the north. Sct-nmrs t-storms expected Thu, some possibly severe. && .MARINE... Winds will remain southerly through Monday, except for gusty and variable in thunderstorms. Thunderstorms will be possible each afternoon, and Special Marine Warnings may be needed for any stronger storms. Better chances this afternoon across the northern tidal Potomac and the Chesapeake Bay north of the Bay Bridge. More widespread showers/thunderstorms likely Monday. Increasing southerly winds could lead to marginal SCA conditions on portions of the waters Sunday night into Monday. SCA conditions are likely Wed into Fri. Risk of severe thunderstorms Thu. && .TIDES/COASTAL FLOODING... Tidal anomalies will be on the increase as southerly flow continues through Monday. This may lead to more sensitive locations reaching action stage, but no flooding is expected at this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CPB NEAR TERM...KLW/CPB SHORT TERM...CPB LONG TERM...LFR AVIATION...LFR/KLW MARINE...LFR/KLW TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jul 17, 2:19 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 219 PM EDT Sun Jul 17 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-181830- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 219 PM EDT Sun Jul 17 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts being the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible on Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this at times through Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-181830- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 219 PM EDT Sun Jul 17 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts and large hail being the primary threats. Isolated instances of flooding are possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible on Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed at times through Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-181830- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 219 PM EDT Sun Jul 17 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts and large hail being the primary threats. Isolated instances of flooding are possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible on Monday, with damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. Isolated severe thunderstorms are possible again on Thursday afternoon, with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed at times Sunday through Thursday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:07 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 38 min |
| Jul 17, 2:14 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 27 min |
| Jul 17, 2:29 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 27 min |
| Jul 17, 4:05 PM EDT | Special Marine Warning | LWX | 49 min | |
| Jul 17, 4:56 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 17, 5:06 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford | 39 min |
| Jul 17, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 52 min |
| Jul 17, 5:16 PM EDT | Small Craft Advisory | LWX | 33 hr | |
| Jul 17, 5:34 PM EDT | Special Marine Warning | LWX | 59 min | |
| Jul 17, 5:50 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 40 min |
| Jul 17, 7:14 PM EDT | Flash Flood Warning | LWX | Orange | 47 min |
| Jul 17, 6:04 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.